Alert archive / South Carolina / Severe Thunderstorm Warnings in 2003
Severe Thunderstorm Warning 82, NWS Charleston, SC
NWS Charleston, SC issued this severe thunderstorm warning at May 25, 2003, 6:07 PM EDT for Colleton County, South Carolina. It was in force for 38 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- May 25, 2003, 6:07 PM EDT (22:07 UTC)
- Expired
- May 25, 2003, 6:45 PM EDT
- In force
- 38 min
- Issued by
- NWS Charleston, SC
- Area
- Counties, with a storm outline in the text
County Colleton County, SC
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Charleston AFB, SC (KCHS), launched 12:00Z, 10.1 hours before the alert went out and 67 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1888 J/kg
- Mixed-layer CIN
- -6 J/kg
- Mixed-layer LCL
- 498 m above ground
- 0-6 km bulk shear
- 23 kt
- 0-1 km storm-relative helicity
- 75 m²/s²
- 0-3 km storm-relative helicity
- 105 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 1.6
The text
As transmitted, in the capitals the NWS used until 2016.
000
WUUS52 KCHS 252207
SVRCHS
SCC029-252245-
BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE CHARLESTON SC
606 PM EDT SUN MAY 25 2003
THE NATIONAL WEATHER SERVICE IN CHARLESTON HAS ISSUED A
* SEVERE THUNDERSTORM WARNING FOR...
COLLETON COUNTY IN SOUTHEAST SOUTH CAROLINA...
* UNTIL 645 PM EDT
* AT 559 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
SEVERE THUNDERSTORM CAPABLE OF PRODUCING LARGE HAIL AND DAMAGING
WINDS 6 MILES EAST OF ISLANDTON...OR ABOUT 10 MILES WEST OF
WALTERBORO...MOVING NORTHEAST AT 20 MPH.
* SOME LOCATIONS IN OR NEAR THE PATH OF THE STORM INCLUDE...
ISLANDTON...
RUFFIN...
WALTERBORO...
CANADYS...
TO REPORT SEVERE WEATHER...PLEASE CONTACT THE NATIONAL WEATHER
SERVICE IN CHARLESTON AT 843-747-5046.
BE ALERT FOR RAPIDLY CHANGING WEATHER CONDITIONS AS STORMS APPROACH.
SEEK SHELTER IN A STURDY BUILDING AND STAY AWAY FROM WINDOWS.
ADDITIONAL DANGEROUS THUNDERSTORMS MAY DEVELOP AND AFFECT OTHER
COMMUNITIES IN THE WARNED AREA.
LAT...LON 3315 8070 3306 8062 3305 8044 3277 8082
3289 8096
$$What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Charleston, SC wrote its last area forecast discussion before this severe thunderstorm warning went out at May 25, 2:22 PM EDT, 3 hours 45 minutes earlier.
Area forecast discussion, May 25, 2:22 PM EDT, 3 hours 45 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE CHARLESTON SC 222 PM EDT SUN MAY 25 2003 PUBLIC...NEXT COUPLE OF DAYS WILL BE RATHER UNSTABLE ACROSS THE FORECAST AREA. BROAD UPPER TROUGH OVERHEAD WITH SEVERAL DISTURBANCES MOVING THROUGH THE FLOW. TIME SECTIONS AND FORECAST SOUNDINGS SHOW ATMOSPHERE WILL BE QUITE MOIST THROUGH A LARGE DEPTH SO ANY THUNDERSTORMS THAT FORM WILL HAVE THE POTENTIAL TO PUT DOWN SOME LOCALLY HEAVY AMOUNTS. COLD FRONT WILL COME THROUGH LATE TUESDAY NIGHT AND EARLY WEDNESDAY WITH A RATHER DRY AIRMASS BEHIND IT. TROUGH AXIS LIFTS OUT BY WEDNESDAY EVENING BUT ANOTHER DROPS DOWN BEHIND IT AND MOVES THROUGH LATE THURSDAY NIGHT. SURFACE COLD FRONT WILL BE ASSOCIATED WITH IT BUT IT APPEARS THE MAIN AREA OF MOISTURE AND LIFT WILL STAY FAR TO OUR NORTH SO ONLY SOME CLOUDS AND A WIND SHIFT WILL ACCOMPANY IT. MARINE...WINDS HAVE SHIFTED TO SE OR S ALL AREAS THIS AFTERNOON...WITH SEAS STILL UP TO 4 FT...MAINLY IN SWELLS. ONLY STORM OF NOTE IS JUST OFFSHORE OF DARIEN AND DRIFTING ESE. WILL NEED TO KEEP WATCH THIS EVE AS SEA BREEZE CIRCULATION DECREASES AND ACTIVITY OVER LAND WILL MOVE BACK TOWARD THE ATLC WITH SYNOPTIC SW STEERING FLOW. AFTER TONIGHT...AND NOT COUNTING A RESULTANT ONSHORE WIND LATE MON...FLOW THIS FCST PERIOD WILL BE GENERALLY OFFSHORE. LOW PRES TO MOVE INTO THE SE STATES FROM THE W TONIGHT AND MON...LIFTING INTO THE MID-ATLC REGION MON NIGHT OR TUE...THEN FURTHER NE BY WED. TRAILING COLD FRONT LOOKS TO PUSH THRU LATE TUE NIGHT OR EARLY WED. CYCLONIC FLOW INITIALLY BEHIND THE FRONT WILL BRIEFLY GO ANTICYCLONIC WED NIGHT AND MAYBE THU...BEFORE GOING CYCLONIC AGAIN AHEAD OF NEXT COLD FRONT WHICH APPEARS ON TRACK FOR PASSAGE BY FRI. ONLY CONCERN OF ANY POSSIBLE FLAGS WOULD BE MON AND MON NIGHT WITH GOOD LOW LEVEL WINDS ACROSS THE AREA. MIGHT NEED SCSEC FOR CHS HARBOR AND AN OUTSIDE CHC OF SCA FOR SEAS ON SC ATLC WATERS IF SW WINDS REACH 20 KT. FOR NOW WILL PROBABLY HOLD SEAS AT 5 FT OR LESS. .CHS... GA...NONE. SC...NONE. HSA/PM
Hazardous weather outlook, May 25, 11:54 AM EDT, 6 hours 13 minutes before
GAZ087-088-099>101-114>119-137>141-SCZ040-042>045-047>051-251800- HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE CHARLESTON SC 1154 AM EDT SUN MAY 25 2003 THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST SOUTH CAROLINA... SOUTHEAST GEORGIA AND THE ADJACENT COASTAL WATERS FROM SOUTH SANTEE RIVER SOUTH CAROLINA TO ALTAMAHA SOUND GEORGIA. .DAY ONE...TODAY AND TONIGHT. .SEVERE THUNDERSTORMS...THERE IS A SLIGHT RISK FOR SEVERE THUNDERSTORMS THIS AFTERNOON AND EVENING ACROSS INLAND AREAS OF SOUTHEAST SOUTH CAROLINA AND SOUTHEAST GEORGIA. THE SLIGHT RISK AREA IS GENERALLY ALONG AND WEST OF A LINE FROM REIDSVILLE TO RIDGELAND TO SUMMERVILLE TO JAMESTOWN. REFER TO THE LATEST SEVERE WEATHER OUTLOOK ISSUED BY THIS OFFICE FOR MORE SPECIFIC INFORMATION. .RIVER FLOODING...RIVER FLOOD WARNINGS ARE IN EFFECT FOR THE LOWER SANTEE AT JAMESTOWN...THE SAVANNAH RIVER AT CYLO AND BURTONS FERRY...THE OGEECHEE RIVER AT MIDVILLE...SCARBORO AND MIDVILLE AND THE OHOOPEE AT REIDSVILLE. REFER TO THE LATEST RIVER FLOOD STATEMENT FOR MORE SPECIFIC INFORMATION. .DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY. .SEVERE THUNDERSTORMS...THERE IS A SLIGHT RISK FOR SEVERE THUNDERSTORMS MONDAY AFTERNOON ACROSS MUCH OF SOUTHEAST SOUTH CAROLINA AND SOUTHEAST GEORGIA. REFER TO THE LATEST DAY 2 CONVECTIVE OUTLOOK ISSUED BY THE STORM PREDICTION CENTER FOR MORE SPECIFIC INFORMATION. .RIVER FLOODING...RIVER FLOODING WILL CONTINUE ALONG THE ABOVE MENTIONED RIVERS THROUGH THE PERIOD. RISES CAN ALSO BE EXPECTED ALONG THE OHOOPEE AND EDISTO RIVERS. ADDITIONAL WARNINGS MAY BE REQUIRED. NO OTHER HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SKYWARN SPOTTER ACTIVATION MAY BE REQUIRED AFTER 3 PM THIS AFTERNOON. AUSTIN
In the hours before
Local storm report, May 25, 4:05 PM EDT, 2 hours 2 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHARLESTON, SC
405 PM EDT SUN MAY 25 2003
TIME(EDT) .....CITY LOCATION.....STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0230 PM NORTH CHARLESTON SC WIND DAMAGE
05/25/03 CHARLESTON SEVERAL TREES DOWN NEAR
INTERSECTION OF ASHLEY
PHOSPHATE AND FRONTAGE
ROAD. REPORTED BY LOCAL TV
STATION.
AUSTINLocal storm report, May 25, 4:30 PM EDT, 1 hour 37 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHARLESTON, SC
430 PM EDT SUN MAY 25 2003
TIME(EDT) .....CITY LOCATION.....STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0425 PM SAINT GEORGE SC .75 INCH HAIL
05/25/03 DORCHESTER HAIL REPORTED ON HIGHWAY
15.REPORTED BY LAW
ENFORCEMENTThe office that day
Everything else NWS Charleston, SC issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 25, 4:29 PM EDT | Severe Thunderstorm Warning | CHS | Dorchester | 31 min |
| May 25, 6:32 PM EDT | Severe Thunderstorm Warning | CHS | Jasper | 43 min |
| May 25, 7:18 PM EDT | Severe Thunderstorm Warning | CHS | Beaufort, Jasper | 42 min |
Nearby
Severe Thunderstorm Warnings in South Carolina, 2003Every severe thunderstorm warning in 2003
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.